Alert archive / Mississippi / Flash Flood Warnings in 2020

Flash Flood Warning 2, NWS Memphis, TN

January 11, 20207 counties in Mississippi

NWS Memphis, TN issued this flash flood warning at Jan 11, 2020, 9:17 AM CST for 7 counties in Mississippi. It was in force for 4 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 11, 2020, 9:17 AM CST (15:17 UTC)
Expired
Jan 11, 2020, 1:15 PM CST
In force
4 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

Counties Calhoun County, MS, Chickasaw County, MS, Itawamba County, MS, Lee County, MS, Monroe County, MS, Pontotoc County, MS, Union County, MS

The radar

The Columbus AFB radar (KGWX), 37 km from the middle of the area, began a volume at 15:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 11, 9:53 AM CSTFLASH FLOODNettleton, MSWATER IN A RESIDENCE IN NETTLETON.
Jan 11, 10:24 AM CSTFLASH FLOODAberdeen, MSJEFFERSON ST. FLOODED AND IMPASSIBLE, WATER GETTING INTO YARDS.
Jan 11, 10:30 AM CSTFLASH FLOODFulton, MSHOME FLOODED AND TWO CARS UNDER WATER ON OLD 78 RD IN FULTON. TIME IS ESTIMATED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 36 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 3.3 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2020-01-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2020-01-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -245 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
738 m above ground
0-6 km bulk shear
100 kt
0-1 km storm-relative helicity
-245 m²/s²
0-3 km storm-relative helicity
-35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

406 
WGUS54 KMEG 111517
FFWMEG
MSC013-017-057-081-095-115-145-111915-
/O.NEW.KMEG.FF.W.0002.200111T1517Z-200111T1915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Memphis TN
917 AM CST Sat Jan 11 2020

The National Weather Service in Memphis has issued a

* Flash Flood Warning for...
  Chickasaw County in northeastern Mississippi...
  Southern Calhoun County in northeastern Mississippi...
  Southeastern Union County in northeastern Mississippi...
  Eastern Pontotoc County in northeastern Mississippi...
  Itawamba County in northeastern Mississippi...
  Lee County in northeastern Mississippi...
  Monroe County in northeastern Mississippi...

* Until 115 PM CST.

* At 917 AM CST...Doppler Radar estimates 2 to 4 inches of rain has 
  occurred over the past hour. Showers and thunderstorms will 
  produce an additional 1 to 3 inches of rain over the next 6 hours.

  HAZARD...Flash flooding caused by heavy rain.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Tupelo, Amory, Pontotoc, Aberdeen, Fulton, Houston, Verona,
  Okolona, Trace State Park, Tombigbee State Park, Saltillo, Guntown,
  Calhoun City, Shannon, Vardaman, Plantersville, Mantachie, Derma,
  Smithville and Tremont.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3367 8849 3368 8872 3381 8872 3381 8893
      3375 8893 3374 8904 3372 8951 3376 8951
      3446 8883 3446 8816 3375 8825 3374 8833
      3368 8837 3365 8851

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...2-3 INCHES IN 1 HOUR

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Jan 11, 6:22 AM CST, 2 hours 55 minutes earlier.

Area forecast discussion, Jan 11, 6:22 AM CST, 2 hours 55 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
622 AM CST Sat Jan 11 2020

.UPDATE...
Updated to include 12Z Aviation Discussion.

&&

.PREV DISCUSSION... /issued 400 AM CST Sat Jan 11 2020/

DISCUSSION...
A line of storms is moving through the Mid-South at this time and
will continue to move east this morning. Expect most of the severe
weather will be out of the area by early afternoon. We have had
reports of damage from this line already this morning. Expect that
it will be able to continue to produce some damaging winds as it
moves east. Also there is enough shear/helicity that storms are
capable of producing a tornado or two.

Gusty winds will continue after the front moves through as surface
low has good gradient winds till tonight. The air mass behind the
cold front will bring in some cold air, yet temperatures will be
near normal.

In general models are in good agreement with the systems for the
next week.

By the beginning of the week, the Mid-South returns to southwest
flow aloft and a weak warm front moves through the area which
allows the temperatures to warm up again. This warm front is ahead
of a couple of low pressure systems that will bring moisture back
into the area. Tuesday into Wednesday look to be better chances
for rain as a low moves just to the north of the area and another
cold front moves through on Wednesday.

The cold front on Wednesday at this time doesn't look as strong as
this mornings frontal system. However, the area will get another
round of rain. Precipitable waters for this next storm are only
around 1 inch. (Compared to the 1.5 or more from this morning and
today.)

The cold front on Wednesday will usher in another period of cold
air into the region. TLSJr

&&

.AVIATION...
12Z TAFs

As of 12Z...Line of strong to severe thunderstorms is located
from Martin TN south to TUP. This line will have the potential to
produce thunderstorm wind gusts up to 50 kts at TUP through 14Z.
Otherwise, rain will gradually come to an end later today. IFR
conditions should improve to MVFR conditions later this morning
into the afternoon. Confidence remains low with clearing as model
soundings suggest low level moisture will become trapped below a
strong subsidence inversion leading to a persistent stratus layer.
Gusty south winds will veer west/northwest with frontal passage
and become light later tonight.

CJC

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flash Flood Watch until noon CST today for Clay-Craighead-
     Crittenden-Cross-Greene-Lee AR-Mississippi-Phillips-
     Poinsett-St. Francis.

     Wind Advisory until noon CST today for Clay-Craighead-Crittenden-
     Cross-Greene-Lee AR-Mississippi-Phillips-Poinsett-St.
     Francis.

MO...Flash Flood Watch until noon CST today for Dunklin-Pemiscot.

     Wind Advisory until noon CST today for Dunklin-Pemiscot.

MS...Flash Flood Watch until 6 PM CST this evening for Alcorn-Benton
     MS-Calhoun-Chickasaw-Coahoma-DeSoto-Itawamba-Lafayette-Lee
     MS-Marshall-Monroe-Panola-Pontotoc-Prentiss-Quitman-
     Tallahatchie-Tate-Tippah-Tishomingo-Tunica-Union-Yalobusha.

     Wind Advisory until 6 PM CST this evening for Alcorn-Benton MS-
     Calhoun-Chickasaw-Coahoma-DeSoto-Itawamba-Lafayette-Lee MS-
     Marshall-Monroe-Panola-Pontotoc-Prentiss-Quitman-
     Tallahatchie-Tate-Tippah-Tishomingo-Tunica-Union-Yalobusha.

TN...Flash Flood Watch until 6 PM CST this evening for Benton TN-
     Carroll-Chester-Crockett-Decatur-Dyer-Fayette-Gibson-
     Hardeman-Hardin-Haywood-Henderson-Henry-Lake-Lauderdale-
     Madison-McNairy-Obion-Shelby-Tipton-Weakley.

     Wind Advisory until 6 PM CST this evening for Benton TN-Carroll-
     Chester-Crockett-Decatur-Dyer-Fayette-Gibson-Hardeman-
     Hardin-Haywood-Henderson-Henry-Lake-Lauderdale-Madison-
     McNairy-Obion-Shelby-Tipton-Weakley.

&&
Hazardous weather outlook, Jan 11, 4:29 AM CST, 4 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
429 AM CST Sat Jan 11 2020

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-121230-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
429 AM CST Sat Jan 11 2020

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

Severe thunderstorms are possible across the Mid South today with
the threat gradually shifting east of the Mississippi River as a
strong cold front moves through the Lower Mississippi Valley.
Damaging winds is the primary severe threat along with a potential
for large hail and a few tornadoes.

A Flash Flood Watch is in effect as heavy rainfall is expected
across the area. Rainfall amounts will average between 2-3 inches
with higher amounts.

In addition, a Wind Advisory remains in effect across the Mid-
South today.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Please relay any severe weather reports to the National Weather
Service in Memphis.

In the hours before

Local storm report, Jan 11, 8:06 AM CST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
806 AM CST SAT JAN 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 AM     TSTM WND DMG     BALDWYN                 34.50N  88.63W
01/11/2020                   LEE                MS   BROADCAST MEDIA

            ROOF DAMAGE TO LOCAL HIGH SCHOOL IN LEE COUNTY.
            MULTIPLE TREES DOWN WITH SOME STRUCTURAL DAMAGE IN THE
            SURROUNDING AREA.

&&

MGW
Local storm report, Jan 11, 8:07 AM CST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
807 AM CST SAT JAN 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 AM     TSTM WND DMG     1 ENE DOWNTOWN MEMPHIS  35.14N  90.03W
01/11/2020                   SHELBY             TN   TRAINED SPOTTER

            TREES DOWN AT BAPTIST COLLEGE OF HEALTH SCIENCE ON
            UNION AVE

&&

MJ
Local storm report, Jan 11, 8:23 AM CST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
823 AM CST SAT JAN 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 AM     TSTM WND DMG     CORINTH                 34.94N  88.52W
01/11/2020                   ALCORN             MS   911 CALL CENTER

            TREES AND POWER LINES DOWN ACROSS THE COUNTY. TIME
            ESTIMATED FROM RADAR.

&&

WOODALL
Local storm report, Jan 11, 8:33 AM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
833 AM CST SAT JAN 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 AM     TSTM WND DMG     PARIS                   36.30N  88.31W
01/11/2020                   HENRY              TN   EMERGENCY MNGR

            ROADS BLOCKED BY DOWNED TREES ACROSS THE COUNTY,
            SCATTERED POWER OUTAGES. TIME ESTIMATED FROM RADAR.

&&

WOODALL
Special weather statement, Jan 11, 9:01 AM CST, 16 minutes before
Special Weather Statement
National Weather Service Memphis TN
901 AM CST Sat Jan 11 2020

MSZ023-024-111545-
Monroe MS-Chickasaw MS-
901 AM CST Sat Jan 11 2020

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 945 AM CST
FOR...

Monroe County in northeastern Mississippi...
Southeastern Chickasaw County in northeastern Mississippi...

At 901 AM CST...strong thunderstorms producing wind gusts up to 50
mph was located along a line extending from near Trebloc to Pala Alto
to near Starkville. Movement was east at 55 mph.

People in Monroe and southeastern Chickasaw Counties should monitor
this storm closely.

LAT...LON 3367 8849 3368 8872 3381 8872 3381 8893
      3387 8894 3408 8820 3375 8825 3374 8833
      3372 8833 3368 8837 3369 8839 3367 8842
      3365 8851
TIME...MOT...LOC 1501Z 250DEG 49KT 3376 8885 3369 8880 3353 8886
Local storm report, Jan 11, 9:04 AM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
904 AM CST SAT JAN 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 AM     TSTM WND DMG     3 SSW ALGOMA            34.14N  89.06W
01/11/2020                   PONTOTOC           MS   EMERGENCY MNGR

            DAMAGE TO CARPORT AND STORAGE BUILDING. TIME ESTIMATED
            FROM RADAR.

&&

WOODALL

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 10, 9:25 PM CSTRiver Flood AdvisoryMEGCoahoma, Tunica18 days
Jan 11, 1:47 AM CSTSevere Thunderstorm WarningMEGTunica43 min
Jan 11, 2:23 AM CSTSevere Thunderstorm WarningMEGTunica52 min
Jan 11, 3:16 AM CSTSevere Thunderstorm WarningMEGTunica44 min
Jan 11, 3:32 AM CSTSevere Thunderstorm WarningMEGCoahoma, Quitman43 min
Jan 11, 3:45 AM CSTSevere Thunderstorm WarningMEGDeSoto, Tunica45 min
Jan 11, 4:04 AM CSTSevere Thunderstorm WarningMEGCoahoma, Quitman, Tunica41 min
Jan 11, 4:09 AM CSTSevere Thunderstorm WarningMEGDeSoto51 min
Jan 11, 4:16 AM CSTSevere Thunderstorm WarningMEGDeSoto, Tate, Tunica44 min
Jan 11, 4:22 AM CSTSevere Thunderstorm WarningMEGCoahoma, Panola, Quitman, Tallahatchie, Yalobusha38 min
Jan 11, 4:29 AM CSTSevere Thunderstorm WarningMEGCoahoma, DeSoto, Panola, Quitman, Tallahatchie, Tate and 1 more46 min
Jan 11, 4:40 AM CSTSevere Thunderstorm WarningMEGDeSoto, Marshall, Tate, Tunica50 min
Jan 11, 4:45 AM CSTTornado WarningMEGDeSoto, Tate20 min
Jan 11, 4:55 AM CSTSevere Thunderstorm WarningMEGCalhoun, Lafayette, Marshall, Panola, Tallahatchie, Tate and 2 more50 min
Jan 11, 4:55 AM CSTSevere Thunderstorm WarningMEGDeSoto50 min
Jan 11, 5:01 AM CSTTornado WarningMEGDeSoto, Marshall29 min
Jan 11, 5:13 AM CSTTornado WarningMEGBenton, Lafayette, Marshall, Panola, Tate27 min
Jan 11, 5:19 AM CSTSevere Thunderstorm WarningMEGCalhoun, Lafayette, Marshall, Panola, Pontotoc, Union and 1 more41 min
Jan 11, 5:21 AM CSTSevere Thunderstorm WarningMEGBenton, Marshall39 min
Jan 11, 5:34 AM CSTSevere Thunderstorm WarningMEGLafayette, Panola, Quitman, Tate5 min
Jan 11, 5:37 AM CSTSevere Thunderstorm WarningMEGBenton, Marshall, Tippah, Union38 min
Jan 11, 5:52 AM CSTAreal Flood AdvisoryMEGLafayette113 min
Jan 11, 5:57 AM CSTSevere Thunderstorm WarningMEGBenton, Calhoun, Chickasaw, Lafayette, Lee, Marshall and 4 more48 min
Jan 11, 6:09 AM CSTSevere Thunderstorm WarningMEGAlcorn, Benton, Prentiss, Tippah51 min
Jan 11, 6:37 AM CSTSevere Thunderstorm WarningMEGChickasaw, Itawamba, Lee, Monroe, Pontotoc, Prentiss and 2 more38 min
Jan 11, 6:56 AM CSTTornado WarningMEGLee, Prentiss, Tishomingo22 min
Jan 11, 6:59 AM CSTSevere Thunderstorm WarningMEGAlcorn, Prentiss, Tishomingo46 min
Jan 11, 7:05 AM CSTTornado WarningMEGAlcorn, Prentiss, Tishomingo40 min
Jan 11, 7:08 AM CSTSevere Thunderstorm WarningMEGChickasaw, Itawamba, Lee, Monroe, Prentiss, Tishomingo52 min
Jan 11, 7:40 AM CSTSevere Thunderstorm WarningMEGItawamba, Lee, Monroe50 min
Jan 11, 7:43 AM CSTAreal Flood AdvisoryMEGBenton, Lafayette, Marshall, Panola, Tallahatchie, Yalobusha2 hr
Jan 11, 9:01 AM CSTSpecial Weather StatementMEGMonroe44 min
Jan 11, 9:47 AM CSTSpecial Weather StatementMEGMonroe28 min
Jan 11, 10:03 AM CSTSevere Thunderstorm WarningMEGMonroe42 min
Jan 11, 11:47 AM CSTRiver Flood AdvisoryMEGItawamba3 hr
Jan 11, 11:51 AM CSTRiver Flood WarningMEGTate, Tunica14 hr
Jan 11, 11:51 AM CSTRiver Flood WarningMEGLafayette, Marshall, Union23 hr

Nearby

Flash Flood Warnings in Mississippi, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.